Alert archive / Minnesota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 167, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 17, 2012, 10:51 PM CDT for Nobles County, Minnesota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2012, 10:51 PM CDT (03:51 UTC)
- Expired
- Jul 17, 2012, 11:17 PM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Nobles County, MN
The radar
The Sioux Falls radar (KFSD), 96 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2447 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.3
The text
As transmitted, in the capitals the NWS used until 2016.
433
WUUS53 KFSD 180351
SVRFSD
MNC105-180430-
/O.NEW.KFSD.SV.W.0167.120718T0351Z-120718T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1051 PM CDT TUE JUL 17 2012
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN NOBLES COUNTY IN SOUTHWEST MINNESOTA...
* UNTIL 1130 PM CDT
* AT 1051 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 8 MILES SOUTH OF FULDA...OR 9 MILES NORTH OF WORTHINGTON...
AND MOVING EAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BREWSTER AROUND 1130 PM CDT...
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE KINBRAE
AND DUNDEE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4366 9545 4370 9570 4384 9575 4385 9574
4385 9554 4385 9546 4377 9545
TIME...MOT...LOC 0351Z 266DEG 11KT 4376 9563
WIND...HAIL 60MPH 1.50IN
$$
HANKO2 follow-up statements
854
WWUS53 KFSD 180405
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1105 PM CDT TUE JUL 17 2012
MNC105-180430-
/O.CON.KFSD.SV.W.0167.000000T0000Z-120718T0430Z/
NOBLES MN-
1105 PM CDT TUE JUL 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
NOBLES COUNTY UNTIL 1130 PM CDT...
AT 1105 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 8 MILES SOUTH OF FULDA...OR 9 MILES NORTH OF WORTHINGTON...
MOVING EAST AT 15 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
BREWSTER AROUND 1130 PM CDT...
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE KINBRAE
AND DUNDEE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4366 9545 4370 9566 4385 9569 4385 9547
4384 9546 4377 9545
TIME...MOT...LOC 0405Z 266DEG 11KT 4376 9560
WIND...HAIL 60MPH 1.00IN
$$
HANKO147
WWUS53 KFSD 180417
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1117 PM CDT TUE JUL 17 2012
MNC105-180428-
/O.CAN.KFSD.SV.W.0167.000000T0000Z-120718T0430Z/
NOBLES MN-
1117 PM CDT TUE JUL 17 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NOBLES COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4366 9545 4370 9566 4385 9569 4385 9547
4384 9546 4377 9545
TIME...MOT...LOC 0418Z 266DEG 11KT 4376 9555
$$
HANKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 10:47 PM CDT, 4 minutes earlier.
Area forecast discussion, Jul 17, 10:47 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1052 PM CDT MON JUL 16 2012 .DISCUSSION.../ISSUED AT 852 PM CDT/ ISOLATED CONVECTION HAS DEVELOPED ALONG A WEAK CONVERGENCE BOUNDARY THAT REMAINS RATHER STATIONARY FROM NEAR GREGORY COUNTY TO SIOUX FALLS TO WINDOM. THE MORE ROBUST CONVECTION IS VERY SLOWLY TRACKING NORTHEAST JUST WEST AND SOUTHWEST OF THE FORECAST AREA WHERE A MINOR WAVE HAS EJECTED OUT OF WYOMING AND HAS MOVED INTO NORTH CENTRAL NEBRASKA. THIS WILL LIKELY REMAIN THE FOCUS OF THUNDERSTORM ACTIVITY THROUGH THE EVENING AS IT SLOWLY SPREADS INTO THE JAMES RIVER AREA WHILE ANY DEVELOPMENT ALONG THE BOUNDARY TO THE EAST WILL REMAIN ISOLATED AND VERY SHORT LIVED IN NATURE. OVERNIGHT...EXPECT PRECIPITATION CHANCES TO SPREAD EAST INTO AREAS ALONG AND NORTH OF I90...ALTHOUGH THE LOSS OF DAYTIME HEATING COULD ALLOW CONVECTION TO DIMINISH PAST MIDNIGHT. ALTHOUGH LAPSE RATES ARE QUITE HIGH...SHEAR REMAINS QUITE LOW THIS EVENING WHICH WILL KEEP THE SEVERE WEATHER POTENTIAL MINIMAL...ESPECIALLY AFTER MIDNIGHT. && .AVIATION.../FOR THE 06Z TAF ISSUANCE/ MAINLY VFR CONDITIONS ARE EXPECTED THROUGH 00Z THURSDAY. DIFFICLUT FORECAST WITH CHANCES OF SCATTERED CONVECTION THROUGH THE FORECAST PERIOD...WITH LITTLE IN THE WAY OF FORCING TO FOCUS ON. WITH LOW CONFIDENCE IN AREAL COVERAGE AND TIMING...HAVE OPTED FOR CONVECTION FREE TAFS WITH THE POTENTIAL FOR AMENDMENTS. BEST CHANCES FOR THUNDERSTORMS THROUGH 14Z WILL BE WEST OF THE JAMES RIVER VALLEY INCLUDING KHON. THEREAFTER...POTENTIAL FOR STORMS SHIFTS EAST AFTER 00Z/19TH EAST OF I-29. && .PREV DISCUSSION.../ISSUED AT 407 PM CDT/ A HOT AND HUMID DAY CURRENTLY UNDERWAY WITH TEMPERATURES WELL INTO THE 90S AND DEWPOINTS IN THE 60S. FRONTAL BOUNDARY CURRENTLY SITUATED AROUND HIGHWAY 14...SHOULD SLOWLY MOVE SOUTH THIS EVENING. ATMOSPHERE REMAINS CAPPED OVER THE AREA...DESPITE MLCAPE OVER 3500 J/KG NORTH OF THE BOUNDARY. INTERESTINGLY...CU HAS FORMED FURTHER SOUTHWEST ACROSS NEBRASKA AND NEAR THE MISSOURI RIVER. IT SEEMS LIKELY THE ATMOSPHERE HAS MIXED ALL THE WAY THROUGH THE CAP IN THESE AREAS. THIS IS EVIDENT BY THE LOWER DEWPOINTS IN THE 40S AND 50S IN THESE AREAS. SO WHILE THIS MIXING HAS ERODED THE CAP...IT HAS ALSO ERODED MUCH OF THE INSTABILITY...HENCE THE LACK OF OF SIGNIFICANT UPGROWTH. EXPECT THIS TO CONTINUE TO BE THE CASE THROUGH THE EVENING WITH ONLY AN ISOLATED SHOWER OR THUNDERSTORM WITH THAT CU. SEEMS MORE PROBABLE THAT CONVECTION DEVELOPS WEST OF OUR CWA ALONG THE OTHER BOUNDARY. THESE STORMS SHOULD PROPAGATE TOWARDS OUR WESTERN CWA THIS EVENING...POSSIBLY IMPACTING LOCATIONS WEST OF THE JAMES RIVER. WILL ALSO HAVE TO MONITOR DEVELOPMENT ALONG THE BACKDOOR BOUNDARY AS IT DROPS SOUTH THROUGH THE CWA. HRRR AND NAM SEEM TO BE OVERDOING CONVECTION CHANCES WITH THIS BOUNDARY...BUT CANT RULE OUT A FEW STORMS WITH ABUNDANT LOW LEVEL MOISTURE POOLING AROUND THE BOUNDARY. UPPER LEVEL FORCING AND DEEPER MOISTURE SHOULD MOVE ACROSS THE CWA AFTER MIDNIGHT TONIGHT. SO EVEN IF NO SURFACE CONVECTION GETS GOING THIS EVENING...SHOULD HAVE A CHANCE OF ELEVATED STORMS LATER TONIGHT NORTH OF THE BOUNDARY IN AREA OF LOW LEVEL THETAE ADVECTION. THIS CONVECTION WILL LIKELY STAY GENERALLY FROM HIGHWAY 34 AND POINTS NORTH...WITH THE ECMWF ACTUALLY KEEPING IT NORTH OF THE CWA...SO DID NOT GO ANY HIGHER THAT 30 TO 40 POPS. LOWS TONIGHT WILL STAY MILD...GENERALLY LOW TO MID 70S. WEDNESDAY WILL BE ANOTHER HOT ONE ACROSS MUCH OF THE REGION...WITH HIGHS IN THE 90S EVERYWHERE BUT SOUTHWEST MINNESOTA. DEWPOINTS WILL LIKELY BE HIGHER THAN TODAY...ESPECIALLY ALONG AND EAST OF INTERSTATE 29...WHERE VALUES IN THE LOW 70S ARE LIKELY. THIS WILL MAKE FOR ANOTHER DAY OF VERY HIGH HEAT INDICES...SO WENT AHEAD AND ISSUED A HEAT ADVISORY FOR AREAS MOST LIKELY TO HAVE A HEAT INDEX OVER 100. THE ABOVE MENTIONED WAVE WILL CONTINUE TO PUSH EAST WEDNESDAY. BY THIS TIME BEST CHANCE OF CONVECTION SHOULD BE GENERALLY EAST OF INTERSTATE 29. AREAS TO THE WEST WILL BE UNDER AN AREA OF LARGE SCALE SUBSIDENCE AND SHOULD REMAIN CAPPED. INITIAL CONVECTION SHOULD EB ELEVATED...BUT IF THE WAVE MOVES SLOW ENOUGH WE SHOULD SEE A TRANSITION TO SURFACE BASED CONVECTION BY AFTERNOON. IF THIS HAPPENS...WOULD BE MOST LIKELY OVER SOUTHWEST MINNESOTA AND PORTIONS OF NORTHWEST IOWA. COULD SEE A COUPLE SEVERE STORMS DURING THE AFTERNOON...WITH A BIT BETTER SHEAR EXPECTED. /CHENARD ANY CONVECTION THAT DEVELOPS ON WEDNESDAY AFTERNOON MAY LINGER INTO THE EVENING ACROSS NW IOWA AND SW MN. MODELS DO SHOW A SECOND WEAK WAVE MOVING SOUTHEAST ACROSS MINNESOTA ON WEDNESDAY NIGHT. THIS MAY RESULT IN MORE STORMS DEVELOPING INTO SOUTHWEST MINNESOTA AFTER SUNSET. AGAIN...ANY STORM DEVELOPMENT WILL BE SOMEWHAT ISOLATED. ANY STORMS SHOULD MOVE EAST BY DAWN ON THURSDAY. OTHERWISE...EASTERLY FLOW IS EXPECTED ACROSS THE AREA THROUGH THE EVENING. THIS WILL BRING A BIT COOLER AIR INTO THE AREA...ALLOWING LOWS TO DROP BELOW 70 DEGREES IN SW MN AND BETWEEN 70 AND 75 DEGREES ELSEWHERE. THE UPPER LEVEL RIDGE WILL BUILD ACROSS THE AREA THURSDAY AND FRIDAY. AS HEIGHTS RISE AT 500 MB...THE SURFACE RIDGE WILL STRENGTHEN OVER THE GREAT LAKES. THIS WILL KEEP WINDS OUT OF THE EAST DURING THE DAY. HOWEVER...MOSTLY SUNNY SKIES ARE EXPECTED AND THE AIR MASS REMAINS VERY WARM. TEMPERATURES ARE EXPECTED TO BE SIMILAR TO WEDNESDAY FROM AROUND 90 IN SOUTHWEST MINNESOTA TO AROUND 100 IN SOUTH CENTRAL SD. CLEAR SKIES AND RELATIVELY LIGHT WINDS ARE AGAIN EXPECTED THURSDAY NIGHT. LOWS WILL BE SIMILAR TO WEDNESDAY NIGHT FROM THE UPPER 60S IN SOUTHWEST MINNESOTA TO 70 TO 75 ELSEWHERE. THE REMAINDER OF THE FORECAST WILL REALLY FOCUS ON THE RETURN OF THE HEAT. OVERALL...THE GFS AND ECMWF ARE VERY SIMILAR ON THE STRENGTH AND DURATION OF THIS RIDGE. BY EARLY NEXT WEEK THEY BOTH HAVE A FAIRLY STRONG WAVE MOVE ALONG THE CANADIAN BORDER. THEY ALSO SHOW THE RIDGE VERY SLOWLY BREAKING DOWN BY TUESDAY OR WEDNESDAY ALTHOUGH OVERALL THE RIDGE REMAINS OVER THE CENTRAL UNITED STATES THROUGH THE MIDDLE NEXT WEEK SO NO SIGNIFICANT BREAK IN THE HEAT IS REALLY EXPECTED FOR THE NEXT 7 DAYS. IN TERMS OF PRECIPITATION...BOTH MODELS SHOW A WEAK SYSTEM MOVING ACROSS THE DAKOTAS ON SUNDAY BUT IT REMAINS VERY WARM ALOFT OVER SOUTHERN SOUTH DAKOTA AND THE LARGE SCALE FORCING FOR ASCENT REMAIN CLOSER TO THE CANADIAN BORDER. SO WHILE WE HAVE KEPT A 20 TO 30 PERCENT CHANCE OF PRECIPITATION FOR SUNDAY AND SUNDAY NIGHT...THE CONVECTION DOES NOT LOOK TO BE WIDESPREAD AT THIS POINT AND MOST AREAS WILL LIKELY NOT SEE ANY RAIN FROM THIS SYSTEM. GOING INTO NEXT WEEK...THERE DOES NOT APPEAR TO BE ANY REAL CHANCE OF WIDESPREAD RAINFALL INTO THE MIDDLE OF NEXT WEEK. LOOKING AT DAY TO DAY...FRIDAY WILL SEE THE HEAT SPREAD INTO THE JAMES VALLEY WITH HIGHS AROUND 100. TO THE EAST HIGHS WILL RANGE FROM THE LOWER 90S AROUND HIGHWAY 71 IN MINNESOTA AND IOWA...TO THE MID TO UPPER 90S IN THE REMAINDER OF SOUTHEAST SOUTH DAKOTA. AFTER FRIDAY...LOWS SATURDAY MORNING THROUGH TUESDAY MORNING WILL BE IN THE LOWER TO MID 70S. HIGHS ON SATURDAY AND SUNDAY WILL BE SIMILAR TO FRIDAY GENERALLY IN THE LOWER 90S IN SOUTHEAST MINNESOTA TO AT OR ABOVE 100 WEST OF THE JAMES RIVER. IF THERE ARE LESS CLOUDS OR THE SURFACE HIGH RETREATS MORE QUICKLY...TEMPERATURES BOTH DAYS COULD BE 2 TO 5 DEGREES WARMER...RESULTING IN HIGHS APPROACHING 100 OVER MUCH OF THE AREA. A WEAK BOUNDARY WILL GO THROUGH SUNDAY EVENING AND THIS MAY BRING A BIT COOLER AIR INTO THE AREA. HOWEVER...HOW COOL THE AIR WILL BE AND HOW LONG IT REMAINS IS VERY UNCERTAIN AT THIS POINT. FOR NOW...FORECAST HIGHS ONLY 3 TO 5 DEGREES COOLER THAN THE WEEKEND WHICH MEANS 90S LOOK TO PERSIST THROUGH TUESDAY. IF THE FRONT RETREATS BACK TO THE NORTH MORE QUICKLY...PER THE 12Z ECMWF...HIGHS COULD BE BACK OVER 100 DEGREES IN PARTS OF THE AREA BY TUESDAY./SCHUMACHER && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jul 17, 11:39 AM CDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1139 AM CDT TUE JUL 17 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1139 AM CDT TUE JUL 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NORTH OF INTERSTATE 90 AND WEST OF THE JAMES RIVER TODAY AND TONIGHT. IF THUNDERSTORMS CAN DEVELOP...A FEW COULD PRODUCE WIND GUSTS TO 40 TO 50 MPH. EXCESSIVE TEMPERATURES... THE HEAT INDEX WILL APPROACH 100 DEGREES THIS AFTERNOON ALONG AND SOUTH OF INTERSTATE 90. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA WEDNESDAY AND WEDNESDAY EVENING. IF STORMS CAN DEVELOP...A FEW COULD BECOME SEVERE DURING THE AFTERNOON AND EARLY EVENING HOURS. THE HEAT INDEX WILL APPROACH 100 DEGREES WEDNESDAY AFTERNOON ACROSS NORTHWEST IOWA. THE HOT WEATHER WILL REMAIN IN PLACE THURSDAY THROUGH SUNDAY...WITH HEAT INDICES OF 95 TO 105 DEGREES DURING THE AFTERNOON HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Severe Thunderstorm Warnings in Minnesota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.